Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 44, NWS Grand Rapids, MI

June 28, 2003Isabella County, Mecosta County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 28, 2003, 1:52 PM EDT for Isabella County, Mecosta County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 1:52 PM EDT (17:52 UTC)
Expired
Jun 28, 2003, 2:30 PM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Isabella County, MI, Mecosta County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WUUS53 KGRR 281752
SVRGRR
MIC073-107-281830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
151 PM EDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ISABELLA COUNTY IN CENTRAL MICHIGAN
  MECOSTA COUNTY IN CENTRAL MICHIGAN

* UNTIL 230 PM EDT

* AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF BLANCHARD...OR ABOUT 16 MILES
  NORTH OF STANTON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WEIDMAN...BRINTON AROUND 210 PM EDT
   BEAL CITY AROUND 215 PM EDT
   ROSEBUSH AROUND 225 PM EDT

HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.


LAT...LON 4349 8529 4348 8502 4370 8467 4378 8503

$$

JK EO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:58 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 28, 11:58 AM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1158 AM EDT SAT JUN 28 2003

ONLY CHANGES IN UPDATE WAS TO FRESHEN WORDING FOR THE AFTERNOON. MAX
TEMPS WERE LEFT UNCHANGED. LINE OF CONVECTION CURRENTLY ACROSS LAKE
MICHIGAN IS EXPECTED TO PUSH EAST AND MAIN BATCH SHOULD BE COMING
INTO THE COAST BY 2 PM. EXPECT HAIL TO BE THE MAIN THREAT WITH THESE
STORMS WITH VIL OF THE DAY ESTIMATED TO BE IN THE 40-45 RANGE.
STORMS IN THE VICINITY OF THE WARM FRONT WILL NEED TO BE WATCHED FOR
ROTATION...BUT HELICITY VALUES FROM OBSERVED AND LAPS SOUNDINGS THIS
MORNING ARE NOT OVERLY IMPRESSIVE.

ZONE UPDATE OUT.

OSTUNO

.GRR...NONE.
Hazardous weather outlook, Jun 28, 9:50 AM EDT, 4 hours 2 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
950 AM EDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A
COLD FRONT APPROACHES. THE MAIN THREAT WITH THESE STORMS WILL BE
HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. AN ISOLATED
TORNADO IS ALSO POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FAIR WEATHER SHOULD PREVAIL THROUGH MOST OF NEXT WEEK BUT THERE IS A
CHANCE FOR THUNDERSTORMS AGAIN ON INDEPENDENCE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

OSTUNO

In the hours before

Special weather statement, Jun 28, 12:50 PM EDT, 1 hour 2 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-282245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1250 PM EDT SAT JUN 28 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT SATURDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:45 PM EDTSpecial Marine WarningGRR60 min
Jun 28, 12:45 PM EDTSpecial Marine WarningGRR60 min
Jun 28, 12:45 PM EDTSpecial Marine WarningGRR60 min
Jun 28, 12:45 PM EDTSpecial Marine WarningGRR60 min
Jun 28, 12:54 PM EDTSevere Thunderstorm WarningGRRKent, Montcalm51 min
Jun 28, 3:12 PM EDTSevere Thunderstorm WarningGRRIsabella48 min
Jun 28, 3:31 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren59 min
Jun 28, 4:31 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo59 min
Jun 28, 5:28 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson62 min
Jun 28, 5:51 PM EDTTornado WarningGRRJackson39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.